Alert archive / Maine / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Caribou, ME

June 30, 2024Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 30, 2024, 2:43 PM EDT for Aroostook County, Maine. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 2:43 PM EDT (18:43 UTC)
Expired
Jun 30, 2024, 3:30 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 27 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:21 PM EDTHAIL 0.25Houlton, MEPea sized hail.
Jun 30, 3:22 PM EDTTSTM WND DMGHoulton, MESmall trees and branches down.
Jun 30, 3:22 PM EDTTSTM WND DMGHoulton, MEVia Social Media photo. Large tree branch down on a car.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 12:52 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS51 KCAR 301843
SVRCAR
MEC003-301930-
/O.NEW.KCAR.SV.W.0021.240630T1843Z-240630T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
243 PM EDT Sun Jun 30 2024

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Aroostook County in northern Maine...

* Until 330 PM EDT.

* At 243 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles southeast of Bridgewater to near Mount
  Chase, moving east at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Houlton, Mars Hill, Hodgdon, Sherman, Island Falls, Bridgewater,
  Smyrna, Dudley Township, Smyrna Mills, Littleton, Linneus,
  Monticello, Oakfield, Blaine, New Limerick, Ludlow, Merrill,
  Crystal, Dyer Brook, and Hersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4587 6834 4594 6843 4611 6844 4652 6787
      4648 6778 4605 6778
TIME...MOT...LOC 1843Z 272DEG 17KT 4630 6776 4606 6843 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Maloit

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:37 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 30, 1:37 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
137 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will cross the area today. High pressure will build
in from the west tonight into Monday and crest south of the
region Tuesday into Wednesday. A trough of low pressure will
cross the area late Wednesday night into Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
135 pm update...
Wmfnt has lifted into the area with interior Downeast into the
low 80s and dwpts in the low 70s. This is bringing SBCAPES up to
2500 J/kg nosing into the area from southern Maine. Initial line
of storms along pre-frontal trof acrs the north have
underperformed with the main line now developing acrs central
areas. Severe Thunderstorm Watch in effect until 8pm with first
warning of the day out for the Moosehead Lake area. Significant
shear in combination with significant CAPES continues to pose
the threat for considerable damaging winds, along with potential
for quick spin-ups.

Prev discussion blo...
Low pressure tracking north of the area today will pull a cold
front into the region today. The front will cross the north
around midday and continue through southern parts of the region
late this afternoon. Thunderstorms are likely along the front
and the potential exists for some severe storms producing strong
gusty winds and hail, possibly large hail in some areas.
Forecast convective indices early this morning are showing the
highest CAPE of around 2000-3000 J/KG are expected across
central and interior southern locations this afternoon with less
CAPE of around 1000-1500 J/KG across the north. Shear is
projected to be strong with 50-60 kts of shear at 0-6 KM across
the region. Some of the hi-res models are also showing potential
for bowing segments across south central areas this afternoon.
SPC continues to keep us in a slight risk throughout the region.
Analysis of the indices and the structure and timing of the
front seem to favor the best chance for severe weather across
central and interior southern parts of the area through mid to
late afternoon. Severe storms can't be ruled out further north
but may depend on how much solar heating takes places ahead of
the front through the midday hours to boost CAPE. Will carry
enhanced wording including damaging winds and large hail south
of a line from Presque Isle southwest across the Katahdin
region, but inland from the coast.

Thunderstorms may last into early this evening Downeast as the
front pushes to the coast. Cooler, drier air will follow the
front overnight as high pressure pushes in from the west
bringing some clearing from north to south.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
On Monday an upper trough will cross the FA, but in the wake of
a strong cold front that crosses the area Sunday the air mass
will be much drier with PWATs down to around 0.75" and dew
points will drop back into the comfortable 40s across the north
and low to mid 50s along the coast. The upper trough and cool
pocket aloft will lead to the development of cumulus and at
worse a very isolated shower, but most areas will be rain-free
all day. The best chance of an isolated shower looks to be over
Washington County. Highs will be seasonable for the first day of
July and mostly in the 70s.

The upper trough moves east Monday night and surface high pressure
builds into the region. Cumulus fields will dissipate with the
loss of daytime heating and it will be a clear and comfortable
night. In fact, many of the normally cooler valleys in the north
will likely drop into the 40s with low to mid 50 elsewhere.

High pressure remains over the area Tuesday and the air mass warms
quite a bit.  Under a good deal of sunshine highs will likely get
into the low 80s for most inland areas, but a sea breeze will keep
it cooler along the coast. In the absence of return flow the
dew points will inch up just a tad, but will remain quite
comfortable by July standards.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure slowly drifts south and east of the region Tuesday
night setting up weak return flow. It should remain dry and
tranquil with lows mostly in the 59s. The return flow increases
Wednesday and the dew points will be on the increase as a south
to southwest wind increases acoss the region. Clouds will
increase and the air mass will be warm so highs should reach
into the lower 80s for most inland areas despite the increase in
clouds.

A warm front followed by a cold front will work across the area
Wednesday night and on Thursday (July 4th) with more clouds and
increasing chances of showers. Although there will likely be
some showers around on the 4th it does not look like a wash-out
with more of the time likely to be dry than wet. In the wake of
this front the weather pattern becomes more uncertain as most
of the models bring in some form of a trough and surface low or
lows from the west later Friday into Saturday, but the details
and timing remain very uncertain at this time.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: MVFR over northern terminals with showers and VCTS
expected this afternoon into the evening hours. Thunderstorms
possible at BGR and BHB this afternoon. BHB will remain LIFR
through 07z Monday.

SHORT TERM: VFR Monday through Wednesday. N wind around 10 knots
Monday with a few higher gusts, becoming light Monday night.
Light and variable wind Tuesday, becoming S/SW increasing 5 to
15 knots and gusty Wednesday. Conditions will likely lower to
MVFR Wednesday night and Thursday in lower clouds and showers,
and possibly to IFR late Wednesday night into Thursday morning,
especially at KBHB and KBGR. S/SW wind 5 to 15 knots.

&&

.MARINE...
NEAR TERM: A SCA will be up through this evening for wind gusts
up to 30 kt today and seas up to 6 ft today into this evening.
Winds and seas should drop below SCA late tonight.

SHORT TERM: The wind and seas are likely to remain below small
craft advisory levels Monday through Wednesday. As the
south/southwest flow increases on Thursday it is possible that
the seas, especially on the outer waters may start to build
toward 5 ft by later in the day or at night. Fog chances will
also likely increase toward the middle of the week as the air
mass becomes warmer and more humid over the colder ocean
waters.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 2 AM EDT Monday for ANZ050>052.

&&

Near Term...Bloomer/Buster
Short Term...CB
Long Term...CB
Aviation...Bloomer/Buster/CB
Marine...Bloomer/Buster/CB
Hazardous weather outlook, Jun 30, 1:10 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
110 PM EDT Sun Jun 30 2024

MEZ001>006-010-011-015>017-029>032-011715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
110 PM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-011715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
110 PM EDT Sun Jun 30 2024

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 30, 1:25 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
125 PM EDT Sun Jun 30 2024

MEZ002-005-006-301815-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
125 PM EDT Sun Jun 30 2024

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL AROOSTOOK AND NORTH CENTRAL
PENOBSCOT COUNTIES THROUGH 215 PM EDT...

At 125 PM EDT, Doppler radar was tracking gusty showers along a line
extending from 7 miles northeast of Scopan to near Masardis. Movement
was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Mapleton, Washburn, Mars Hill,
Ashland, Easton, Woodland, Bridgewater, Masardis, Oxbow, Dudley
Township, Moosehorn Crossing, Scopan, Littleton, Monticello, Blaine,
Westfield, and Chapman.

This includes the following highways...
 US Highway 1 between Littleton and Caribou.
 State Highway 11 between Masardis and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern, north central and east central Maine.

&&

LAT...LON 4685 6779 4626 6778 4620 6784 4634 6882
      4644 6882 4687 6806
TIME...MOT...LOC 1725Z 238DEG 26KT 4657 6810 4658 6842

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maloit
Special weather statement, Jun 30, 1:28 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
128 PM EDT Sun Jun 30 2024

MEZ004>006-010-011-031-301815-
Southeast Aroostook ME-Northern Piscataquis ME-
Southern Piscataquis ME-Central Penobscot ME-Northern Penobscot ME-
Central Piscataquis ME-
128 PM EDT Sun Jun 30 2024

...GUSTY SHOWERS WILL IMPACT SOUTHERN PISCATAQUIS AND CENTRAL
PENOBSCOT COUNTIES THROUGH 215 PM EDT...

At 128 PM EDT, Doppler radar was tracking gusty showers along a line
extending from near Frenchtown to 11 miles northwest of Blanchard.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millinocket, Dover-Foxcroft, Greenville, Guilford, Brownville
Junction, Milo, East Millinocket, Medway, Monson, Blanchard, White
Cap Mountain, Ebeemee, Kokadjo, Elliottsville, Lake View Plantation,
Frenchtown, Orneville, Brownville, Abbot, and Sebec.

This includes the following highways...
 Interstate 95 between mile markers 238 and 252.
 State Highway 11 between Milo and Medway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern, north central, west central and east central Maine.

&&

LAT...LON 4558 6971 4560 6971 4577 6953 4571 6830
      4514 6906 4525 6969 4528 6971 4530 6970
      4554 6978
TIME...MOT...LOC 1728Z 268DEG 35KT 4562 6931 4537 6979

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maloit
Special weather statement, Jun 30, 2:12 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Caribou ME
212 PM EDT Sun Jun 30 2024

MEZ002-006-301845-
Southeast Aroostook ME-Northeast Aroostook ME-
212 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL AROOSTOOK COUNTY
THROUGH 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Easton to near Dudley
Township. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Houlton, Mars Hill, Easton, Bridgewater, Smyrna, Dudley Township,
Littleton, Monticello, Blaine, Westfield, Ludlow, Dudley, Webbertown,
Number Nine Mountain, and Saint Croix.

This includes US Highway 1 between Littleton and Mars Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Maine.

&&

LAT...LON 4623 6839 4664 6779 4616 6778
TIME...MOT...LOC 1812Z 272DEG 32KT 4664 6756 4627 6816

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maloit
Local storm report, Jun 30, 2:19 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
219 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Tstm Wnd Dmg     2 N Brownville Junction 45.37N 69.05W
06/30/2024                   Piscataquis        ME   Fire Dept/Rescue

            Multiple trees down on Davis Street in
            Brownville.

&&

JS
Local storm report, Jun 30, 2:28 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
228 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Funnel Cloud     1 S Sherman             45.86N 68.42W
06/30/2024                   Aroostook          ME   911 Call Center

            911 caller reported brief funnel cloud
            lowering.

&&

JS
Local storm report, Jun 30, 2:32 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
232 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Dmg     Lake View               45.33N 68.93W
06/30/2024                   Piscataquis        ME   Fire Dept/Rescue

            Tree down blocking Lakeview Road.

&&

JS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:10 PM EDTSpecial Weather StatementCARAroostook50 min
Jun 30, 12:12 PM EDTSpecial Weather StatementCARAroostook48 min
Jun 30, 12:47 PM EDTSpecial Weather StatementCARAroostook43 min
Jun 30, 1:25 PM EDTSpecial Weather StatementCARAroostook50 min
Jun 30, 1:28 PM EDTSpecial Weather StatementCARPenobscot47 min
Jun 30, 1:34 PM EDTSevere Thunderstorm Warning Considerable damage threatCARPenobscot, Piscataquis41 min
Jun 30, 2:07 PM EDTSevere Thunderstorm Warning Considerable damage threatCARAroostook, Penobscot, Piscataquis53 min
Jun 30, 2:12 PM EDTSpecial Weather StatementCARAroostook33 min
Jun 30, 2:40 PM EDTTornado WarningCARAroostook35 min
Jun 30, 2:44 PM EDTSevere Thunderstorm Warning Considerable damage threatCARAroostook46 min
Jun 30, 2:50 PM EDTSevere Thunderstorm Warning Considerable damage threatCARAroostook, Hancock, Penobscot, Piscataquis, Washington40 min
Jun 30, 3:24 PM EDTSevere Thunderstorm Warning Considerable damage threatCARWashington36 min
Jun 30, 3:29 PM EDTSevere Thunderstorm Warning Considerable damage threatCARHancock, Penobscot, Washington31 min
Jun 30, 3:55 PM EDTSevere Thunderstorm Warning Considerable damage threatCARHancock, Penobscot, Washington50 min
Jun 30, 4:39 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot51 min
Jun 30, 5:58 PM EDTSpecial Weather StatementCARHancock62 min

Nearby

Severe Thunderstorm Warnings in Maine, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.